How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Dog
Satisfied Customers: 17833
Experience:  15 years of experience as a small animal veterinarian
14018973
Type Your Dog Question Here...
Dr. Bruce is online now
A new question is answered every 9 seconds

My Lucy, a lab mixed breed has had rapidly developing

Customer Question

My Lucy, a lab mixed breed has had rapidly developing seizures for 2 years now and I can predict when they are coming so I am less concerned about them. However due to a stubborn UTI she is now on Simplicef as well as long term phenobarbital (at max dosage) and zonisimide (close to max dosage). How much risk are we taking by giving her Simplicef?
Submitted: 9 months ago.
Category: Dog
Expert:  Dr. Bruce replied 9 months ago.

Hi. Welcome to Just Answer. My name is***** and I've been a veterinarian for 15 years. Thank you for your question. Here is the excerpt from Plumb's Veterinary Drug Formulary: "Cefpodoxime is contraindicated in patients hypersensitive to it or other cephalosporins. Because cefpodoxime is excreted by the kidneys, dosages and/or dosage frequency may need to be adjusted in patients with significantly diminished renal function. Use with caution in patients with seizure disorders." So, it may lower the seizure threshold to some degree. The exact amount is unknown. In a situation with a stubborn UTI, it may be of benefit to do a culture and sensitivity to make sure the correct antibiotic is being used. Also it may be beneficial to take x-rays to make sure no stones are present.

Expert:  Dr. Bruce replied 9 months ago.

So when using Simplicef in a situation with a patient that has epilepsy, the benefits have to outweigh the risks of it. It would seem that the risks are pretty minimal, but when veterinarians use it in situations like this they need warn clients about possible breakthrough seizures.